Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 155, NWS Grand Rapids, MI

August 25, 2003Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 25, 2003, 11:29 PM EDT for Jackson County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2003, 11:29 PM EDT (03:29 UTC)
Expired
Aug 26, 2003, 12:15 AM EDT
In force
46 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Jackson County, MI

The radar

The Detroit radar (KDTX), 101 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 260329
SVRGRR
MIC075-260415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1129 PM EDT MON AUG 25 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 1215 AM EDT

* AT 1126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CONCORD...OR ABOUT 9 MILES SOUTHEAST OF
  ALBION...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   VANDERCOOK LAKE AROUND 1135 PM EDT
   CLARK LAKE AROUND 1140 PM EDT
   NAPOLEON...NORVELL AROUND 1145 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.


LAT...LON 4224 8464 4209 8469 4211 8421 4217 8418

$$

MEADE JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 10:47 PM EDT, 42 minutes earlier.

Area forecast discussion, Aug 25, 10:47 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1047 PM EDT MON AUG 25 2003

ELEVATED CONVECTION CONTINUES THIS EVENING ALONG A WEAKLY DEFINED
SURFACE BOUNDARY.  A SHORT WAVE WAS MOVING INTO WESTERN MI AT 02Z
AND WILL BE TO THE EASTERN PORTION OF THE STATE SHORTLY AFTER
MIDNIGHT.  A STORM OR TWO COULD BECOME SEVERE WITH HAIL BEING THE
MAIN THREAT.  THERE SHOULD BE A BRIEF PAUSE IN THE ACTIVITY AFTER
04Z AS THIS WAVE EXITS.  ANOTHER SHORT WAVE WAS SPAWNING STORMS OVER
EASTERN IA.  THIS WAVE SHOULD MOVE TO SOUTHERN LAKE MICHIGAN BY
12Z.  THIS SHOULD PUSH ANOTHER ROUND OF STORMS INTO WESTERN MI AFTER
08Z.  THE 00Z ETA LOW LEVEL JET IS NOT TOO IMPRESSIVE...ONLY
30KT...AND POINTS TOWARD SOUTHERN LAKE MI/NORTHERN INDIANA.  THIS
WOULD MAINLY FAVOR THE SOUTHERN CWA FOR THE BEST CHC OF SEEING THE
NEXT ROUND OF STORMS.  ALSO 1000-500 THICKNESS WOULD SUPPORT THE IA
STORMS TRACKING EAST...THEN SOUTHEAST AS THEY MOVE TOWARD SOUTHERN
MI.  WITH PRECIPITABLE WATER VALUES PEAKING ABOVE 2 INCHES AFTER
MIDNIGHT HEAVY DOWNPOURS ARE A GOOD BET AND A COUPLE OF ISOLATED
SEVERE STORMS CAN NOT BE RULED OUT.  STORMS SHOULD MOVE AT
35-40KT...BUT SOME CELLS MAY TRAIN SO SOME URBAN OR SMALL STREAM
FLOODING IS POSSIBLE.  WILL CARRY CATEGORICAL POPS SOUTH...LIKELY
CENTRAL...AND KNOCK THE POPS DOWN TO CHC IN THE NORTH.

JK

.GRR...NONE.
Hazardous weather outlook, Aug 25, 2:13 PM EDT, 9 hours 16 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
213 PM EDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS SHOULD FORM THIS AFTERNOON AND NUMEROUS
STORMS ARE FORECASTED FOR TONIGHT ACROSS THE
SOUTHWEST QUARTER OF LOWER MICHIGAN. THE STORM PREDICTION CENTER HAS
PLACED THE ENTIRE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
THE BEST CHANCE FOR STORMS WILL BE THIS EVENING AS A
WARM FRONT LIFTS NORTH THROUGH THE AREA AND THEN AGAIN OVERNIGHT AS
A COLD FRONT APPROACHES FROM THE NORTHWEST.

THE STRONGEST OF STORMS...MOST LIKELY TONIGHT...WILL BE CAPABLE OF
WINDS TO 60 MPH AND HAIL TO AROUND AN INCH IN DIAMETER.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN WILL
ACCOMPANY THE STORMS.

WHERE THE STORMS PERSIST LONGER THAN AN HOUR...MORE THAN 2 INCHES OF
RAIN COULD FALL.  THIS WOULD LEAD TO URBAN AND POOR DRAINAGE
FLOODING.  THE MOST LIKELY TIME FRAME FOR THIS TO OCCUR IS AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE AREA IS ALSO IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON
TUESDAY. THE COLD FRONT WILL PROGRESS THROUGH THE AREA INTO A VERY
MOIST AND UNSTABLE AIRMASS. STRONG STORMS COULD BE ONGOING TO START
THE DAY. DURING THE AFTERNOON...ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED. THESE STORMS COULD ALSO CONTAIN WINDS TO 60 MPH AND HAIL
TO AROUND AN INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR TONIGHT.

RJD MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 10:38 PM EDTSevere Thunderstorm WarningGRRCalhoun52 min
Aug 25, 11:04 PM EDTTornado WarningGRRCalhoun26 min
Aug 25, 11:38 PM EDTTornado WarningGRRJackson37 min
Aug 26, 4:26 AM EDTSpecial Marine WarningGRR79 min
Aug 26, 4:26 AM EDTSpecial Marine WarningGRR79 min
Aug 26, 5:07 AM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa38 min
Aug 26, 5:46 AM EDTSevere Thunderstorm WarningGRRIonia44 min
Aug 26, 2:31 PM EDTSpecial Marine WarningGRR59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.